Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes persistent swelling on knees and ankles?

Answered by
Dr.
Dr. Priyank Mody

Cardiologist

Practicing since :2009

Answered : 910 Questions

default
Posted on Mon, 26 Oct 2015 in Hypertension and Heart Disease
Question: Hi Doc, over the past two weeks both of my legs below the knees,including my ankles, are swollen and remain so. The swelling in the ankles and the tightness go down a little when I lay on the floor and keep my feet on the couch but return when I have to walk or travel. I take daily doses of allapurinol and low-dose aspirin. What should I do? Thanks. bc
doctor
Answered by Dr. Priyank Mody 1 hour later
Brief Answer:
It's dependant edema. Visit tmt our physician and evaluate further :)

Detailed Answer:
Hello, I am Dr. Mody and I would be addressing your concern.
Important aspects I wish to know is how long have your been taking aspirin and allopurinol and what was the indication.
Now what you describe is called dependant .
It's seen in number of conditions the most important being the heart.
As simple as decrease in hemoglobin, body protein or allopurinol induced kidney dysfunction, even allopurinol rarely causes such edema.
Considering your age and other parameters I would recommend that you visit your physician.
Some investigation I would suggest is
General. Complete blood counts, s. Albumin, renal function test and sos thyroid function test
For heart, a EKG and 2 d echo.
As dependant edema is an early sign of number of underlying conditions, a through evaluation is needed to prevent any future problem.
Do let me know if any doubts and I will be happy to help.
Regards Dr Priyank Mody
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Thyroid

doctor1 MD

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.

doctor1 MD

My 15 yr old daughter feels as if her right eye (behind the eye) is swollen, her forehead, right forearm and right hand ring finger and pinky. This started this morning She is an athlete- track and pole vault. Eats mostly whole homemade food, water, etc. Healthy, a bit too extreme lately - I am sure under. 1200 cal/day. Strong Family history of thyroid (remove) Healthy kid, Rarely sick. Longtime staying asleep problems. Low key, but seemingly consistent anixiety - shaky, dizzy. Laid back, easy going - keeps thoughts/ feelings in. Will open up- good family relationship. No to little dairy - sinus infections as infant. My family history hypoglycemia. Had EKG 3 yrs ago - jogging w/me - she had to lay down, heart heavy, pounding. Results = dehydration. Endocrinologist ? Actually shakes, more like vibrate at night, gets very scared - happening for ever. I m thinking thyroid - hypothalmus... Something. Actually Concerned about swelling feeling . Will call Univ. Maryland Medical Center /. LEDs- endo.tomorrow . I work for the university.

doctor1 MD

my mother has bone tb since last ten years and has the treatment from our doctor but not satisfactory,However she has high BP,Thyroid and swelling in her both legs and also has knees problem. Now please suggest what to do? I live in Kanpur city right now and want a best doctor here.

doctor1 MD

I have a rash on my neck that comes and goes every week or so. It is about the size of a tennis ball near my thyroid on my left side. It burns and itches a little. It looks like a burn and is so red it has a purple tint. My diet has not changed. I am a healthy 36 year old female on no medication.

doctor1 MD

my child is 21 months old and suffeing from constipation from long term. pedistrician told to use some laxatives from 10days as situation got worse ,but still no luck.we did use the back medicine for m otion after 4days while using laxatives. she...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I'm a 69 year old female and I'm still getting hot flashes. Doctors say it's something like my internal thermostat is not working. Doesn't sound very specific, does it? A few days ago a hot flash came on and this time the cold sweat was...